Alert archive / Texas / High Wind Warnings in 2019

High Wind Warning 28, NWS Midland/Odessa, TX

May 27, 2019Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 27, 2019, 3:48 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at May 27, 2019, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2019, 3:48 AM CDT (08:48 UTC)
In effect from
May 27, 2019, 1:00 PM CDT
Expired
May 27, 2019, 8:29 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS74 KMAF 270848  
NPWMAF

URGENT - WEATHER MESSAGE...RESENT
National Weather Service Midland/Odessa TX
348 AM CDT Mon May 27 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT
TONIGHT FOR THE GUADALUPE MOUNTAINS ABOVE 5500 FEET...

.A passing storm system will cause winds to increase over the 
higher elevations of the Guadalupe Mountains.

NMZ027-TXZ270-271645-
/O.UPG.KMAF.HW.A.0022.190527T1700Z-190528T0400Z/
/O.NEW.KMAF.HW.W.0028.190527T1800Z-190528T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
248 AM MDT Mon May 27 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT
TONIGHT...

* TIMING...This afternoon through late tonight. 

* WINDS...Southwest 35 to 45 mph with gusts to around 60 mph.

* IMPACTS...High winds could make driving difficult for motorists
  with high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
937 
WWUS74 KMAF 280129 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
829 PM CDT Mon May 27 2019

NMZ027-TXZ270-280230-
/O.CAN.KMAF.HW.W.0028.000000T0000Z-190528T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
729 PM MDT Mon May 27 2019

...HIGH WIND WARNING CANCELLED...

The National Weather Service in Midland/Odessa has cancelled the
High Wind Warning. 

The threat for high winds in the Guadalupe Mountains has ended.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 27, 12:21 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 27, 12:21 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1221 AM CDT Mon May 27 2019

.DISCUSSION...

See 06Z Aviation Discussion below.

&&

.AVIATION...

KMAF VWP shows a 50+ LLJ right off the deck tonight, as has been
the case the past few nights, although tonight winds are veered a
little more to the south. As such, and w/a fetch of high cloud
over the lwr Trans Pecos, stratus development KMAF/KHOB is in
question overnight. Models and forecast soundings do not develop
it, but development has been a given the past few nights, and
we've inserted some MVFR cigs to cover a few hrs after sunrise
Mon. Otherwise, forecast soundings suggest a cu field developing
KMAF/KINK/KFST late morning/afternoon, w/bases 4.5-5 kft AGL.
Convective temps elsewhere (i.e., other side of the dryline) look
to be too high. Little convection is expected for Memorial Day,
but the LLJ returns Mon night.

&&

.PREV DISCUSSION... /issued 921 PM CDT Sun May 26 2019/

UPDATE...

Forecast updated to drop severe thunderstorm watch 255 for parts
of the forecast area. While isolated thunderstorms can not be
ruled out tonight, the threat of severe weather has ended.
Precipitations chances also reworked based on current trends with
all other forecast parameters looking to be in good shape. All
updates out.

PREV DISCUSSION... /issued 606 PM CDT Sun May 26 2019/

DISCUSSION...

See 00z aviation discussion below.

AVIATION...

Thunderstorms are expected across southeast New Mexico this
evening affecting CNM and HOB. Winds will be gusty out of the
south southeast this evening then weaken during the overnight
hours. Low ceilings are expected to impact MAF and HOB late
tonight into Monday morning.

PREV DISCUSSION... /issued 152 PM CDT Sun May 26 2019/

DISCUSSION...
Strong closed low rolling across CA today will move into the Great
Basin tonight before reaching the Four Corners region Monday night.
This low will roll across CO Tuesday and into NE by evening. As
it does a secondary trough will swing across Northern Mexico and
into W TX Wednesday. A similar trough will follow that one on
Thursday with a broad trough moving into NV Friday..

Have brisk S to SE surface flow with good low level moisture flowing
into the area... dewpts in the 60s extend across most of the region.
There is a slight risk severe storms today across much of the
Permian Basin and portions of Southeast New Mexico and the Trans
Pecos. Widespread clouds has limiting insolation but beginning to
get breaks as of 18z.  Did have showers develop across Lea county
before noon... have also precip develop across Brewster county.
Increased pops across southern half of the area tonight based on
recent radar trends.  Models not developing much precip Monday
during the day but SPC has a marginal risk out DY2 across much of
the area... looks like may be better after 00z.

A High Wind Warning remains in effect for Guadalupe Mountains above
5500ft with a watch for tomorrow... have not seen high wind speeds
yet but will leave it in effect as clearing cloud cover could result
in more mixing.

Should be warmer tomorrow in the low to mid 90s and very hot
along the Rio Grande with highs of 101 to 109 expected. Readings
should be near normal on Tuesday and a little cooler Wednesday
then warming toward the weekend.

FIRE WEATHER...

Fire weather concerns increase today through Tuesday across the
Guadalupe Mountains. The base of an upper trough is beginning to
move over the area. This will result in stronger winds in the trough
mixing down to the surface across the Guadalupe Mountains today
through Tuesday. Minimum relative humidities of 15 percent or less
are expected west of the Pecos River today and expand eastward into
the Permian Basin Monday and Tuesday. RFTI values of 5 to 7 are
expected across the Guadalupe Mountains today through Tuesday. A
Fire Weather Watch is in effect for the Guadalupe Mountains on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     91  66  88  63 /   0  20   0  30
Carlsbad                       92  59  88  58 /   0  10   0   0
Dryden                         94  71  95  70 /  10  10   0  20
Fort Stockton                  95  65  91  64 /  10  10   0  40
Guadalupe Pass                 86  57  80  57 /   0   0   0   0
Hobbs                          89  58  85  57 /   0  10   0  10
Marfa                          90  54  86  54 /   0  10   0  10
Midland Intl Airport           92  66  89  63 /   0  20   0  30
Odessa                         93  66  89  62 /   0  20   0  30
Wink                           96  63  91  61 /   0  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch Monday afternoon for Guadalupe Mountains.

     High Wind Watch from 11 AM MDT Monday through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from this afternoon through this evening for
     Guadalupe Mountains.

     High Wind Watch from 11 AM MDT Monday through Monday evening for
     Guadalupe Mountains Above 7000 Feet.

&&

44/24/44
Hazardous weather outlook, May 26, 9:16 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
916 PM CDT Sun May 26 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-280230-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
916 PM CDT Sun May 26 2019 /816 PM MDT Sun May 26 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

No hazardous weather is expected for the remainder of the night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms will be possible again Memorial Day and Tuesday.

A High Wind Watch is in effect for the Guadalupe Mountains above
5500 feet Memorial Day.

A Fire Weather Watch is in effect for the Guadalupe Mountains
Memorial Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:51 AM CDTRed Flag WarningMAF41 hr

Nearby

High Wind Warnings in Texas, 2019High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.